New Mexico, 2016

Flash Flooding and Hail in New Mexico, August 5, 2016

August 5, 2016 · NWS ABQ · 7 events in 4 counties and zones

The most significant burst of monsoon moisture and instability so far in the 2016 summer season impacted New Mexico on August 5th. Deep atmospheric moisture and strong afternoon heating led to widespread showers and thunderstorms with torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The most significant burst of monsoon moisture and instability so far in the 2016 summer season impacted New Mexico on August 5th. Deep atmospheric moisture and strong afternoon heating led to widespread showers and thunderstorms with torrential rainfall. The heaviest rainfall impacted San Juan County where significant damage was reported around Shiprock. Several homes, vehicles, outbuildings, and roads were damaged from flood waters along Mesa Farm Road. An oil worker drove through flood waters along Largo Canyon Road southeast of Bloomfield and was killed. Gallup reported very heavy rainfall along with flooded roadways and stalled vehicles. Mud slides covered portions of U.S. Highway 84 north of Espanola. Even northeast New Mexico got in on the action with flooding reported across many area of Clayton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 5, 11:09 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 5, 11:09 AM MST, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1209 PM MDT FRI AUG 5 2016

.AVIATION...
18Z TAF CYCLE
Moisture feed continuing across much of the fcst area but still
maximized from the sw mts to the n central mts and that is for
the most part where the more numerous distribution of showers
and storms will be this aftn and eve. It may disperse to some
degree from that area as the activity slowly diminishes after
roughly 03z. Once again mts will be occasionally obscured in
heavy rain shafts and even clouds. MVFR and more rarely IFR
conditions can also bee expected with the stronger storms. East
central and SE plains should generally see the least amount of
activity through the fcst period ending at 18z Sat. Lcl MVFR to
IFR cigs may develop from the east slopes of the central mt chain
westward during approx the 06z to 15Z Sat period.

43

&&

.PREV DISCUSSION...327 AM MDT FRI AUG 5 2016...
.SYNOPSIS...
A wet weather pattern will continue through the weekend and into
early next week, but with an uptrend in daytime temperatures as
the monsoon moisture plume is thinned out a bit. In the meantime,
storms will be capable of producing locally heavy rainfall today
and tonight with potential for flash flooding, especially across
western and northern portions of the state. Rain chances will
decrease some early next week, but ramp back up from mid to late
week as a robust monsoon moisture plume develops.

&&

.DISCUSSION...
PWATs have maxed-out below model forecasts from the past couple of
days, but are still well above normal across a majority of the
area. However, some drying noted in the latest water vapor
satellite imagery across southern New Mexico and the 00z KEPZ
sounding showed a PWAT of 1.01" which is down significantly from
the previous sounding PWAT of 1.44" at 12z. All of that said,
abundant atmospheric moisture remains in place for another round
of robust storms later today into tonight. Storms will be moving
n-ne at 15 to 20 mph, so the flash flood threat will be from
training cells vs. slow movement. Trimmed-back flash flood watch
to remove some eastern and southern zones where PoPs/QPF are lower
today/tonight. Kept the watch in place for the Albuquerque Metro
where a repeat performance is possible this evening.

PWATs are forecast to trend down over the weekend into early next
week and will coincide with a slight warming trend. That said,
PWATs will still be around or slightly above normal through the
weekend and an active storm pattern will continue despite the
upper high edging further west into southeast New Mexico. Further
drying on Monday and Tuesday, but then a moisture resurgence from
mid to late week as a west coast trough develops and moves inland.
The 00z ECMWF still redevelops Tropical Storm Earl in the eastern
Pacific and pulls it north up the Gulf of California, but then
deflects it east across northern Mexico with the aforementioned
trough progressing east across the Rockies. The 00z GFS is less
enthused and both models show dry westerlies across the northern
half of New Mexico by Friday. Will be interesting to see how this
plays-out, but there is at least some potential for a significant
monsoon burst with tropical moisture input next Wednesday or
Thursday.

11

&&

.FIRE WEATHER...
Wet pattern continues across the western two thirds of the state
today. Hi-res models now picking up on two subtropical waves moving
up from the southwest and across NM Saturday/Saturday night and
again on Sunday. Scattered to numerous wet storms will result each
afternoon and evening, especially from the central mountain chain
westward. Very moist airmass will result in heavy rainfall and
localized flash flooding today through Sunday.

Models continue to bring drier air into the northwest quarter of NM
Monday. Still plenty active elsewhere, especially along the moisture
gradient where the atmosphere will be the most buoyant. GFS and
ECMWF agree that Tuesday could be the least active day of the week
across the west and north. Low level moisture remains sufficient
enough elsewhere for scattered afternoon and evening coverage.

GFS and to a greater extent the ECMWF still bring up remnant
moisture from Tropical Storm Earl around midweek. Minor changes in
the speed of an incoming upper level trough could lead to big
changes in where this moisture actually ends up. We shall see.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ501>508-510>519-521-524-526-527.

&&
Hazardous weather outlook, Aug 5, 4:58 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 AM MDT FRI AUG 5 2016

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
558 AM MDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL TODAY...WHICH
MAY LEAD TO LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH THIS EVENING FOR MUCH OF CENTRAL AND WESTERN NEW
MEXICO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING SATURDAY AND SUNDAY...MAINLY ACROSS
NORTHERN AND WESTERN PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

11

In the hours before

Local storm report, Aug 5, 7:44 AM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
844 AM MDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      5 NNW CARNUEL           35.13N 106.49W
08/04/2016                   BERNALILLO         NM   PUBLIC

            LOW WATER CROSSINGS FLOODED IN GLENWOOD HILLS

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER ABQ1601348

GUYER

The radar

The Albuquerque radar (KABX), 186 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, San Juan

When
August 5, 1:00 PM MST to 2:00 PM MST
Where
San Juan County, 6.64 mi SSE of Turley to 6.41 mi SSE of Turley
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.659, -107.721

Oil truck washed into Large Canyon at 5 mile bridge near CR7007. Body found outside of vehicle downstream.

Flash Flood, McKinley

When
August 5, 4:34 PM MST to 5:00 PM MST
Where
McKinley County, 0.56 mi E of Gallup to 0.87 mi N of Gallup
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.520, -108.730

Flood waters 2 to 3 feet deep on Aztec Road between 8th and 10th streets.

Flash Flood, Rio Arriba

When
August 5, 4:42 PM MST to 5:42 PM MST
Where
Rio Arriba County, Medanales to 0.91 mi WSW of Medanales
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.180, -106.180

Mud slide covering portion of U.S. Highway 84 near Medanales.

Hail, Union

When
August 5, 6:18 PM MST to 6:22 PM MST
Where
Union County, Capulin
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.740, -103.990

Penny hail in Capulin.

Flash Flood, Union

When
August 5, 8:15 PM MST to 10:30 PM MST
Where
Union County, 0.56 mi E of Clayton to 0.43 mi ESE of Clayton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.450, -103.170

Highway 56 flooded between 4th and 6th streets. One to two feet of water over the roadway in low spots. Road impassable.

Flash Flood, Union

When
August 5, 9:03 PM MST to 9:45 PM MST
Where
Union County, 0.56 mi E of Clayton to 0.57 mi WNW of (Cao)clayton Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.450, -103.170

Fairgrounds flooded.

Flash Flood, San Juan

When
August 5, 10:00 PM MST to 11:00 PM MST
Where
San Juan County, 3.69 mi NW of Shiprock to 3 mi N of Shiprock
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
36.832, -108.732

Serious flash flooding developed on Salt Creek Wash and created major damage to a community near Mesa Farm Road. Three to four homes were severely damaged and one home was destroyed. Several vehicles, motorcycles, recreational vehicles washed into creek and destroyed. Water rescues occurred from roof tops and amazingly no one was killed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, San Juan2016-08-0533MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642277, 642273, 642274, 642278, 642275, 642276, 642281.